Hail, Monroe
- When
- March 12, 1:25 AM CST to 1:30 AM CST
- Where
- Monroe County, 2.93 mi W of Hatley
- Measured
- 2.5 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.977, -88.421
An upper level low moved through the Mid-South during the early morning hours of March 12th, 2010. Showers and thunderstorms developed in association with the upper low.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
An upper level low moved through the Mid-South during the early morning hours of March 12th, 2010. Showers and thunderstorms developed in association with the upper low. Some of the storms became severe and produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 11, 11:43 PM CST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1143 PM CST THU MAR 11 2010 .UPDATE... UPDATED TO ADD 06Z AVIATION DISCUSSION. && .PREV DISCUSSION... /ISSUED 1132 PM CST THU MAR 11 2010/ UPDATE... FORECAST WAS RECENTLY UPDATED TO BUMP UP THUNDER MENTION A FEW HOURS BACK TO MIDNIGHT OVER NORTH MS...MAINLY ALONG AND EAST OF THE NATCHEZ TRACE PARKWAY. AIRMASS OVER CENTRAL MS HAS RECOVERED SUFFICIENTLY FOR STRONG TO SEVERE STORMS TO DEVELOP. INSTABILITY NOT AS HIGH OVER NORTH MS...BUT STILL MAY SEE SUFFICIENT ELEVATED INSTABILITY BUILDING IN FOR DIME TO NICKEL HAIL MAINLY ALONG AN EAST OF THE NT PARKWAY OVERNIGHT. PWB PREV DISCUSSION... /ISSUED 944 PM CST THU MAR 11 2010/ UPDATE... MID AND HIGH CLOUDS HAVE INCREASED OVER THE MIDSOUTH THIS EVENING...IN ADVANCE OF A OPEN UPPER LEVEL TROF LIFTING INTO EAST TX. SURFACE ANALYSIS SHOWED VERY DRY AIR IN THE LOW LEVELS EARLIER IN THE AFTERNOON. 00Z LZK SOUNDING SHOWED CONSIDERABLE DRY AIR BELOW 650MB...WITH 850MB DEWPOINTS AROUND MINUS 18C. THIS DRY AIR HAD ENTERED THE MIDSOUTH BEHIND A SURFACE TROF/DRYLINE BEHIND WEDNESDAY EVENING/S STORM SYSTEM. KLZK/KNQA WAS PICKING UP MIDLEVEL ISENTROPIC LIFT AHEAD OF THE APPROACHING UPPER TROF AT DISCUSSION TIME. THIS PRECIP WILL TAKE SOME TIME TO SATURATE THE SUBCLOUD LAYER IN THE ABSENCE OF LOW LEVEL RETURN FLOW OFF THE GULF. EXPECT NORTH MS TO HAVE BEST CHANCES OF MEASURABLE RAIN TOWARD SUNRISE. 00Z NAM MODEL SHOWED NO MUCAPE OVER NORTHERN MS OVERNIGHT...BUT MAY SEE A LIGHTNING STRIKE OR TWO SOUTHEAST OF THE NATCHEZ TRACE PARKWAY TOWARD SUNRISE. PWB PREV DISCUSSION... /ISSUED 613 PM CST THU MAR 11 2010/ UPDATE... UPDATED TO ADD 00Z AVIATION DISCUSSION. PREV DISCUSSION... /ISSUED 305 PM CST THU MAR 11 2010/ DISCUSSION... COOLER TEMPERATURES EXPECTED OVER THE MIDSOUTH THROUGH AT LEAST THE WEEKEND. TONIGHT...A COLD FRONT WILL PUSH INTO THE MIDSOUTH AS A SHORTWAVE SWINGS INTO THE REGION. ALL MODELS ARE SHOWING SHOWERS AND POSSIBLY A FEW THUNDERSTORMS DEVELOPING SHORTLY BEFORE MIDNIGHT ACROSS NORTH MISSISSIPPI. A FEW OF THESE THUNDERSTORMS COULD PRODUCE SOME HAIL...ALTHOUGH SHOULD STAY BELOW SEVERE LIMITS. MEANWHILE...A SFC LOW IS FORECAST TO DEVELOP ALONG THE FRONT AND MOVE NORTHEAST DURING THE OVERNIGHT HOURS. SHOWERS WILL REALLY BLOSSOM OVER NORTH MISSISSIPPI AND SPREAD NORTHWARD INTO WEST TENNESSEE. LOWS WILL RANGE FROM THE LOWER 40S TO AROUND 50 DEGREES. FRIDAY...RAIN CHANCES WILL CONTINUE ACROSS WEST TENNESSEE AND NORTHEAST MISSISSIPPI ON THE BACK SIDE OF THE SFC LOW DURING THE MORNING. HOWEVER...PRECIP SHOULD PUSH TO THE NORTH AND EAST OF THE CWA BY THE AFTERNOON HOURS. MEANWHILE...AN UPPER LOW WILL BEGIN TO MOVE INTO NORTHEAST ARKANSAS LATE. THE UPPER LOW WILL PRODUCE ADDITIONAL SHOWERS MAINLY OVER NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL DURING THE AFTERNOON. HIGHS WILL BE IN THE 50S. FRIDAY NIGHT INTO SUNDAY...UPPER LEVEL LOW WILL REMAIN OVER THE CWA. THIS WILL KEEP CHANCES OF SHOWERS IN THE FORECAST. TEMPERATURES WILL BE MUCH COOLER UNDERNEATH THE UPPER LOW. IN FACT...HIGHS ON SATURDAY WILL PROBABLY REMAIN IN THE 40S FOR MUCH OF THE AREA. TEMPERATURES WILL MODERATE SOME ON SUNDAY AS UPPER LOW BEGINS TO PUSH EAST. SUNDAY NIGHT THROUGH TUESDAY...SFC HIGH PRESSURE WILL SETTLE OVER THE UPPER MISSISSIPPI VALLEY. LIGHT NORTHERLY SFC WINDS WILL KEEP HIGHS ON MONDAY WILL BE SLIGHTLY BELOW NORMAL AND READINGS ON TUESDAY WILL BE NEAR NORMAL. TUESDAY NIGHT INTO WEDNESDAY...ANOTHER UPPER LOW WILL MOVE INTO THE MIDSOUTH BRINGING ANOTHER CHANCE FOR SHOWERS. TEMPERATURES WILL REMAIN NEAR NORMAL. WEDNESDAY NIGHT INTO THURSDAY...HIGH PRESSURE WILL BUILD INTO THE MIDSOUTH. KRM && .AVIATION... 06Z TAF CYCLE VFR CONDITIONS EXPECTED TO CONTINUE AT TAF SITES UNTIL AROUND 12/09-10Z. ARRIVAL OF NEXT SHORTWAVE TROUGH ROTATING AROUND LARGE UPPER LEVEL LOW OVER IOWA WILL BRING A RETURN OF RAIN TO ALL SITES BY 12/09-10Z AND A REDUCTION TO MVFR CONDITIONS. ALSO ADDED VCTS AT TUP THROUGH 12/10Z. NORTHWEST WINDS AROUND 4-5 KTS WILL INCREASE TO AROUND 7-8 KTS ON FRIDAY. CJC && .PRELIMINARY POINT TEMPS/POPS... MEM 48 57 40 49 / 60 60 40 50 MKL 45 56 37 48 / 50 70 50 60 JBR 43 55 38 47 / 20 60 40 50 TUP 50 59 41 50 / 70 80 40 40 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 1205 AM CST FRI MAR 12 2010 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-121245- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 1205 AM CST FRI MAR 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...OVERNIGHT A FEW THUNDERSTORMS HAVE THE POTENTIAL TO BECOME SEVERE OVERNIGHT ACROSS PORTIONS OF NORTHEAST MISSISSIPPI...MAINLY ALONG AND SOUTH OF A LINE FROM CALHOUN CITY TO FAIRVIEW MISSISSIPPI. HAIL UP TO THE SIZE OF QUARTERS IS POSSIBLE WITH ANY THUNDERSTORM THAT BECOMES SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS SHOULD RELAY ANY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE IN MEMPHIS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1248 AM CST FRI MAR 12 2010 MSZ023-024-120730- MONROE MS-CHICKASAW MS- 1248 AM CST FRI MAR 12 2010 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 130 AM CST FOR... CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI... MONROE COUNTY IN NORTHEAST MISSISSIPPI... A LINE OF STRONG THUNDERSTORMS PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED FROM 5 MILES NORTHEAST OF HOUSTON TO 17 MILES SOUTH OF TREBLOC AT 1248 AM CST...MOVING EAST AT 50 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN CHICKASAW AND MONROE COUNTIES...INCLUDING LOCATIONS NEAR ABERDEEN...AMORY...HOUSTON AND OKOLONA...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES ABERDEEN LAKE AND DAVIS LAKE. .A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY AREA. BORGHOFF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
115 AM CST FRI MAR 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 AM HAIL OKOLONA 34.01N 88.75W
03/12/2010 E0.50 INCH CHICKASAW MS PUBLIC
&&The Columbus AFB radar (KGWX), 12 km away, was scanning. The volume nearest the first event began at 07:23 UTC.
2 hail. Local standard time, as filed.
Quarter to half dollar size hail fell northeast of Amory.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2010Every state in 2010This day in weather historyWarnings in Mississippi, March 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220480, 220481.